Hypersensitivity myocarditis associated with ephedra use
Zaacks SM, Klein L, Tan CD, Rodriguez ER, Leikin JB.
Rush Presbyterian St. Luke's Medical Center,
Chicago, Illinois 60612, USA.
Toxicol Clin Toxicol. 1999;37(4):485-9


BACKGROUND: Ephedrine has previously been described as a causative factor of vasculitis but myocarditis has not yet been associated with either ephedrine or its plant derivative ephedra. CASE REPORT: A 39-year-old African American male with hypertension presented to Rush Presbyterian St. Luke's Medical Center with a 1-month history of progressive dyspnea on exertion, orthopnea, and dependent edema. He was taking Ma Huang (Herbalife) 1-3 tablets twice daily for 3 months along with other vitamin supplements, pravastatin, and furosemide. Physical examination revealed a male in mild respiratory distress. The lung fields had rales at both bases without audible wheezes. Internal jugular venous pulsations were 5 cm above the sternal notch. Medical therapy with intravenous furosemide and oral enalapril was initiated upon admission. Cardiac catheterization with coronary angiography revealed normal coronary arteries, a dilated left ventricle, moderate pulmonary hypertension, and a pulmonary capillary wedge pressure of 34 mm Hg. The patient had right ventricular biopsy performed demonstrating mild myocyte hypertrophy and an infiltrate consisting predominantly of lymphocytes with eosinophils present in significantly increased numbers. Treatment for myocarditis was initiated with azothioprine 200 mg daily and prednisone 60 mg per day with a tapering course over 6 months. Anticoagulation with warfarin and diuretics was initiated and angiotensin-converting enzyme inhibition was continued. Hydralazine was added later. One month into therapy, an echocardiogram demonstrated improved left ventricular function with only mild global hypokinesis. A repeat right ventricular biopsy 2 months after the first admission showed no evidence of myocarditis. At 6 months, left ventricular ejection fraction was normal (EFN 50%) and the patient asymptomatic. CONCLUSION: Ephedra (Ma Huang) is the suspected cause of hypersensitivity myocarditis in this patient due to the temporal course of disease and its propensity to induce vasculitis.
'Elsinore' pills
Dopamine uptake
Canine narcolepsy
Ephedra and the FDA
Appetite suppressants
Methamphetamine psychosis
Amphetamine withdrawal/depression

and further reading

Future Opioids
BLTC Research
Utopian Surgery?
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World